Side affects to Medication


#1

Hi everyone, my Dad was diagnosed with Parkinson's 2 months ago.  Unfortunately he is having terrible side affects from the medication.  He was first put on, Sentimel and then Madopar.  He feels nauseous, has stomach cramps and generally not himself at all.

I have contacted his Parkinson's nurse who suggested that he comes off all his meds until he sees his contsultant.  Unfortunately that won't be until December! She is going to try and get him a cancellation appointment.  

Although he is now off the tablets he still feels terrible.  We even had to call the doctor out because we were worried.  My Dad also said he has very dark thoughts too.  His Nurse is on holiday and won't be back until the 12th September.

Not sure what to do next. Feel a bit isolated as this is all new to me and my family.  I am also wondering if he is suffering with depression? The GP has check his blood pressure etc... Which is ok.

Would be grateful for any advise.  Has anyone else experienced these side affects? Please tell me thing will get better.


#2

Hi,

Sorry to hear your Dad is suffering. He is probably still coming to terms with his diagnosis, which is why he's depressed. Do call the helpline and talk to someone about your worries. They are very helpful and will advise you on your options.

You don't say what dose your father was taking of Sinemet or Madopar and how often? Maybe it was too high? Also if he came off it suddenly, he will feel terrible, as you have to come off it gradually. Unfortunately everyone has their own unique reaction to Parkinson's meds., but most people find one that helps eventually.

Not much help, I know, but feel free to keep posting and others will respond soon, I'm sure.

Twinks.


#3

Hi Twinks,

Thankyou so much for your response.  I don't know the exact amount, but I know it was a low dose, being introduced slowly. He started on the Sinemet first which didn't seem to agree with him, so he was then told to come off them and start Madopar.  Again on a low dose and an anti sickness drug too.  Unfortunately he was back to feeling unwell again.  

I think his body doesn't know whether it's coming or going.  The doctor said last night, that it will probably take a few days for the Madopar to leave his body.  It's a shame that his nurse is away, otherwise we would have contacted her.

I will ring the helpline and see what they have to say.  Thanks once again, you've been a great help.

Sweetie X.


#4

Getting very concerned now.  My Dad doesn't seem to be improving.  Tried ringing the consultants secretary and she's away on holiday, as well as our local Parkinson's nurse.  Have spoken to a GP at my Dad's surgery, who quiet frankly was useless.  Also found out that my Dad was prescribed anti sickness tablets that make the condition worse and shouldn't have been prescribed.  Doesn't leave you with any confidence.  I've rung the helpline in desperation and waiting to speak to one of the nurses.  The GP has now prescribed anti depressants, but I want to check if that's ok. Can't help but think that was a last result to get me off the phone.

Fair enough everyone deserves a holiday, but there doesn't seem to be any adequate cover in place.  The GP even admitted there wasn't much he could do.  Is it acceptable for a patient to have to wait 2 weeks for a proper experienced medical team?

cry


#5

Hi Sweetie,

Ring the helpline above.  They will be able to tell you what anti-depressant can be used with PD meds.  I believe there is only one. 

Domperidone is the only anti-nausea med.recommended foir use with Parkinsons.

I imagine the anti-nausea med.your Dad was given was Maxolon (Metoclopramide).  A few years before diagnosis I was prescribed this and I promptly slept all day in a sort of stupor. It is an anti-dopamine drug I

 


#6

Hi Sweetie,

I can understand how frustrated you must be feeling. I got so fed up with my last hospital and the service/care provided, that I changed hospitals. Fortunately, I was in a position to do that, as I live close to both. But your Dad can ask to be seen somewhere else, if you're not happy.

Yes, it's essential that you check that the anti-depressant is OK for your Dad to take. Doctors may have the best will in the word, but the majority know very little about Parkinson's and drug interactions. It's appalling that there is no-one available for your Dad to see just now. When on Sinemet or Madopar, it can take a few weeks to get used to. Also take it a good half hour before food, or 1hr. after food. If it causes nausea you can eat a dry cracker with it. Was your Dad doing any of this? 

I hope you hear from the Helpline soon. And don't give up fighting for your Dad's health.......sometimes you have to make a nuisance of yourself, to get anything done!

All the best.

Twinks.


#7

Thank you for your support.  I managed to speak to a Parkinson's nurse last night.  She was lovely and I can't praise the helpline enough.  The sickness tablet he shouldn't have taken was Buccastem.  You put it under your lip to dissolve.  The anti depressant drug is, Sertraline 50mg, which the nurse was happy with.  She thinks that my Dad is under a lot of strain and stress and that is what's causing his symptoms.  She also gave me the number of our local Parkinson's Advisor, who hopefully will be able to help my Dad see the consultant sooner.

Feel a little bit better now that I have spoken to a professional.  Thank you helpline. 


#8

Glad you're feeling a bit happier. Just a word of warning though. Sertraline is fine, as long as it isn't taken with Parkinson's meds.

Don't want to put the fear of God into you, but my friend's father died taking a combo of the two! She is pursuing a court case against the doctor who prescribed Sertraline to her Dad.

Perhaps the Helpline would like to comment?


#9

Thanks, Twinks for your comment.  I've seen my Dad today and he was a bit better.  He's not taking any Parkinson's meds and he's only taken 1 of the anti depressants.  Although I had the OK from the helpline nurse, I have told my Dad not to take anymore until we have spoken to his team.  I would prefer to have the green light from them.  We've already had one mistake, not sure I can cope with another.

The anti depressants take a few weeks to kick in, so one week of not taking them won't change the situation.  Plus because there seems to be an improvement over night in his condition, he may not need the anti depressants altogether.

Also eileenpatrica has mentioned in her post that there are certain anti depressants that can only be taken with Parkinson's meds.

All a learning curve, I would rather be safe than sorry.

Thanks once again for the information.


#10
Sweetie if you have the time to do a 3 week online course the learn about pd there is one i have completed called. Good brain bad brain parkinsons run by Future Learn and best of all it is free i got 84% on mine not bad for a 50 year old with learning difficulties. Knowledge is power learning can only help you help your dad. Good luck. BB x

#11

Hi Betty blue, just booked onto the course, looks interesting.

xx

 


#12
Good let me know how you get on xx